Maine, 2012Coastal Flood in Maine, June 4, 2012
June 4, 2012 · NWS GYX · 6 events in 6 counties and zones
Low pressure crossed Cape Cod and entered the Gulf of Maine on June 2nd. An upper low approaching from the west intensified this system on June 3rd before slowly exiting the Gulf of Maine on the 4th through the 5th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure crossed Cape Cod and entered the Gulf of Maine on June 2nd. An upper low approaching from the west intensified this system on June 3rd before slowly exiting the Gulf of Maine on the 4th through the 5th. An onshore flow gradually pivoted moisture around the periphery of this unusually deep surface low. The low and its nearly stationary moisture band triggered heavy rainfall across western Maine and eastern New Hampshire as tropical moisture was entrained into the system. It also produced moderate seas of 10 feet and storm surge of over a foot in persistent southeasterly winds which backed to the northeast and gusted to near gale force at times. Storm tides caused several days of coastal flooding as tides were at an astronomical peak for the month. In Portland Harbor, the tide reached 13 feet for two consecutive days, which is a very rare event that has never occurred in modern times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 4, 2:35 PM EST, 6 hours 5 minutes earlier.
Area forecast discussion, Jun 4, 2:35 PM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
335 PM EDT MON JUN 4 2012
.SYNOPSIS...
LOW PRESSURE SOUTH OF NOVA SCOTIA WILL SLOWLY DRIFT EAST TONIGHT
THROUGH WEDNESDAY. WEAK HIGH PRESSURE WILL BUILD OVER THE AREA
WEDNESDAY NIGHT THROUGH THURSDAY. ANOTHER AREA OF HIGH PRESSURE WILL
BUILD SOUTH OF THE REGION FRIDAY THROUGH SATURDAY. A WEAK TROUGH OF
LOW PRESSURE WILL CROSS THE REGION ON SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
COOL CYCLONIC FLOW WILL CONTINUE TONIGHT AS LOW PRESSURE IS SLOW
TO DEPART. THIS WILL MEAN PLENTY OF CLOUDS AND SHOWERS FROM TIME
TO TIME ALTHOUGH NOT NEARLY AS HEAVY AS WE HAVE SEEN THE PAST FEW
DAYS. MIN TEMPS A BLEND OF THE NAM/MET/MAV. WENT WITH LOW LIKELY
POPS CLOSER TO THE COAST AND CHANCE OVER THE FAR INTERIOR.
&&
.SHORT TERM /TUESDAY/...
SAME OLD STORY FOR TUESDAY. COOL CYCLONIC FLOW WITH BOUTS OF
SHOWERS FROM TIME TO TIME. PLENTY OF CLOUDS. MAX TEMPS A BIT
WARMER THAN MONDAY BUT STILL WELL BELOW NORMAL.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
CLOUDS AND SHOWERS WILL CONTINUE TO ROTATE THROUGH THE REGION
TUESDAY NIGHT AND WEDNESDAY BEHIND DEPARTING LOW PRESSURE. BEST
CHANCE OF SHOWERS WILL BE IN SOUTHERN AND WESTERN ZONES...ESPECIALLY
ON WEDNESDAY. LOOKING FOR LOWS SIMILAR TO THE PAST FEW NIGHTS FROM
THE MID 40S TO LOWER 50S. HIGHS ON WEDNESDAY WILL EDGE BACK CLOSER
TO NORMAL TOPPING OUT IN THE UPPER 50S TO MID 60S.
UPPER TROUGH WILL REMAIN OVER THE AREA ON THURSDAY AS A WEAK AREA
OF SURFACE HIGH PRESSURE BUILDS SOUTH FROM EASTERN QUEBEC. SHOULD
SEE A LITTLE MORE IN THE WAY OF SUNSHINE BUT DAYTIME HEATING WILL
ALSO RESULT IN CLOUDS AND THE CHANCE OF AFTERNOON SHOWERS.
MARGINAL CAPES MAY PRODUCE A RUMBLE OF THUNDER IN NEW HAMPSHIRE
AND WESTERN MAINE BUT NOT LOOKING FOR ANYTHING WIDESPREAD AT THIS
TIME. TEMPERATURES ACROSS THE REGION WILL BE IN THE MID 60S TO
NEAR 70.
UPPER LEVEL RIDGING WILL FINALLY BEGIN BUILDING IN FROM THE WEST ON
FRIDAY AS SURFACE HIGH PRESSURE BUILDS SOUTH OF THE REGION. WEAK
SHORTWAVE DIVING SOUTHEAST THROUGH CENTRAL QUEBEC MAY BRING A LATE
DAY SHOWER OR THUNDERSTORM TO NORTHERN AND EASTERN ZONES BUT MOST
OF THE FORECAST AREA WILL REMAIN DRY WITH VARIABLE CLOUDS.
VARIABLE CLOUDS WILL LINGER IN NORTHERN AND EASTERN ZONES FRIDAY
NIGHT ALONG WITH THE CHANCE FOR AN EVENING SHOWER. ELSEWHERE
LOOKING FOR PARTLY CLOUDY SKIES.
WARMER AIR SHIFTS BACK INTO THE NORTHEAST ON SATURDAY AS HIGH
PRESSURE CONTINUES TO BUILD SOUTH OF THE REGION. WON'T BE A
PERFECTLY SUNNY DAY AS MID AND HIGH LEVEL CLOUDS RIDE OVER THE RIDGE
AHEAD OF AN APPROACHING SHORTWAVE.
SHORTWAVE APPROACHES FROM THE NORTHWEST SATURDAY NIGHT BRINGING A CHANCE
OF EVENING SHOWERS AND POSSIBLY A THUNDERSTORM TO NORTHERN ZONES
OVERNIGHT AND ACROSS THE ENTIRE FORECAST AREA ON SUNDAY.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM...MVFR TO LOW END VFR CONDITIONS EXPECTED TONIGHT
THROUGH TUESDAY WITH COOL...DAMP FLOW FROM OFF THE OCEAN AND
MARITIMES.
LONG TERM...AREAS OF MVFR/IFR CEILINGS TUESDAY NIGHT AND
WEDNESDAY. VFR WEDNESDAY NIGHT THROUGH SATURDAY.
&&
.MARINE...
SHORT TERM...SCA THROUGH TUESDAY MORNING AS IT WILL TAKE SEAS
QUITE SOME TIME TO SUBSIDE. SOME OCNL 25 KNOTTERS POSSIBLE THROUGH
TUESDAY MORNING.
LONG TERM...NO FLAGS.
&&
.TIDES/COASTAL FLOODING...
A COASTAL FLOOD WARNING IS IN EFFECT THROUGH TONIGHT...THE HIGHEST
IN A CYCLE OF ASTRONOMICAL HIGH TIDES /11.9 FEET MLLW AT 1143 PM
AT PORTLAND/ WILL OCCUR. SIGNIFICANT BEACH EROSION AND MINOR COASTAL
FLOODING IS EXPECTED...ALONG WITH ROUGH SURF. AROUND A 1 FT SURGE
IS EXPECTED.
PLEASE REFER TO THE LATEST COASTAL FLOOD WARNING STATEMENT FOR
ADDITIONAL DETAILS.
&&
.HYDROLOGY...
RIVER FLOOD WARNINGS FOR FORECAST POINTS ALONG THE PRESUMPSCOT,
ANDROSCOGGIN, SANDY, AND KENNEBEC RIVERS CONTINUE. FLW FOR WESTBROOK
CONTINUES AS WELL. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR
ADDITIONAL DETAILS. THE HEAVIEST RAINFALL IS NOW
OVERWITH...HOWEVER IT WILL TAKE SOME TIME FOR RIVER...CREEKS...AND
STREAMS TO RECEDE DUE TO THE RUNOFF.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...COASTAL FLOOD WARNING UNTIL 4 AM EDT TUESDAY FOR MEZ023>028.
NH...COASTAL FLOOD WARNING UNTIL 4 AM EDT TUESDAY FOR NHZ014.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT TUESDAY FOR ANZ150>154.
&&
Hazardous weather outlook, Jun 4, 3:37 PM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
437 PM EDT MON JUN 4 2012
MEZ007>009-012>014-018>022-NHZ001>010-013-052045-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-
437 PM EDT MON JUN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
WHILE RAINFALL AMOUNTS TONIGHT INTO TUESDAY WILL BE RELATIVELY
LIGHT...FLOODING RIVERS...CREEKS...AND STREAMS WILL ONLY RECEDE
GRADUALLY AS RUNOFF CONTINUES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ023>028-NHZ014-052045-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
437 PM EDT MON JUN 4 2012
...COASTAL FLOOD WARNING IN EFFECT UNTIL 4 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD WARNING.
WHILE RAINFALL AMOUNTS TONIGHT INTO TUESDAY WILL BE RELATIVELY
LIGHT...FLOODING RIVERS...CREEKS...AND STREAMS WILL ONLY RECEDE
GRADUALLY AS RUNOFF CONTINUES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ150>154-052045-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
437 PM EDT MON JUN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Coastal Flood, Coastal Waldo
- When
- June 4, 8:40 PM EST to 11:59 PM EST
- Where
- Coastal Waldo forecast zone
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
High astronomical tides combined with storm surge to produce coastal flooding in Lincolnville.
Coastal Flood, Knox
- When
- June 4, 8:40 PM EST to 11:59 PM EST
- Where
- Knox forecast zone
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 44.076, -69.126 (the zone’s center; the record gives no point)
High astronomical tides combined with storm surge to produce coastal flooding in Rockland.
Coastal Flood, Lincoln
- When
- June 4, 8:40 PM EST to 11:59 PM EST
- Where
- Lincoln forecast zone
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 43.998, -69.526 (the zone’s center; the record gives no point)
High astronomical tides combined with storm surge to cause coastal flooding in Wiscasset.
Coastal Flood, Sagadahoc
- When
- June 4, 8:40 PM EST to 11:59 PM EST
- Where
- Sagadahoc forecast zone
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.912, -69.839 (the zone’s center; the record gives no point)
High astronomical tides combined with storm surge to cause coastal flooding in the Bath/Woolwich area.
Coastal Flood, Coastal Cumberland
- When
- June 4, 8:40 PM EST to 11:59 PM EST
- Where
- Coastal Cumberland forecast zone
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
High astronomical tides combined with storm surge to cause coastal flooding in Portland.
Coastal Flood, Coastal York
- When
- June 4, 8:40 PM EST to 11:59 PM EST
- Where
- Coastal York forecast zone
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
High astronomical tides combined with storm surge to cause flooding in Wells.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Missouri, June 4, 20123 deaths · $780,000 · EF2 · 3 events
- Wildfire in New Mexico, June 4 to 22, 2012$26 million · 1 event
- Hail and Damaging Winds in Georgia, June 4, 2012$8.8 million · 2.75 in hail · 22 events
- Rip Current in North Carolina, June 4, 20121 death · 1 event
- Coastal Flood in Massachusetts, June 4 to 5, 2012$490,000 · 9 events
- Hail and Damaging Winds in Mississippi, June 4, 2012$212,000 · 1.75 in hail · 10 events
- Dust Storm and High Wind in California, June 4 to 5, 2012$105,000 · 74 kt wind · 6 events
- Damaging Winds in Wyoming, June 4, 2012$80,000 · 60 kt wind · 7 events
- Tornado and Hail in Arkansas, June 4, 2012$49,000 · EF0 · 11 events
- High Wind in Nevada, June 4, 2012$75,000 · 60 kt wind · 2 events
- Hail in Illinois, June 4, 2012$52,000 · 3 in hail · 3 events
- Damaging Winds in Tennessee, June 4 to 5, 2012$50,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395401, 395403, 395405, 395409, 395410, 395412.